Two of the most popular slimming pills have been withdrawn world wide after being linked to a serious heart ailment. The dangers of the drugs, fenfluramine and phentermine, were first reported in August’s issue of WDDTY.
The combination, better known as fen phen, is the likely cause of an unusual and serious heart valve problem reported in 24 women by doctors at the Mayo Clinic in Rochester, Minnesota.
The doctors reported their findings in a recent issue of the New England Journal of Medicine, following which the Food and Drug Administration (FDA) issued an immediate world wide ban.
In addition to the 24 women, another eight women on the drug combination had suddenly developed high blood pressure.
Heart surgery has been performed on five of the 24 patients, and surgeons discovered the heart valves had “a glistening white appearance”.
Although doctors in America last year wrote 18 million prescriptions for fen phen, the drugs have never been approved by the FDA to be used in combination. This raises major concerns over the number of other people who may suffer heart problems as a result of taking the combination.
Doctors from Rhode Island have treated a 32 year old woman who had an unusual heart disease after she had been taking dexfenfluramine, a form of fenfluramine. She had not been taking the combination drugs, nor was she on any other medication, the doctors report (New Eng J Med, 1997; 337: 581-8).